Returning to first regimen
May 3, 2006
Hi, I've been on Combivir and nevirapine for almost 5 years. I'm undetectable, my CD4 is rising slowly but steadily and my percntages are very good. However i have progressive sensory(painless, mostly) neuropathy (right up to by buttocks but worse in my feet), which i feel is AZT related. One doctor has suggested I switch to abacavir. The other says leave well alone - The neuropathy probably won't reverse anyway. I'm still tempted to try, but the 2nd doctor says that if I want to go back on my present regimen becasue of sensitivuty to abacavir or something, then I may not get such a good response and could devlop other, worse side effects like lipoatrophy. What's your take on it? Is there any research on 'going back' on meds?
Response from Dr. Young
Thanks for your post.
The main issue about switching medications around is the risk of active (or archived) drug resistance. So long as your viral load is undetectable at the end of each treatment change, there's no reason to think that you couldn't go back to the "first regimen", or that you'd have worsened side effects.
Hope this helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Can HIV Be Transmitted Through Touching A Bloody Scab?
- Black Spots After Vaginal Sex Without Condom Does It Mean I Have HIV
- Jock Itch After Vaginal Sex With Condom What Are The Chances Of HIV
- Rectal Bleeding After Anal Sex Without Condom Does It Mean I Have HIV
- How Long Until Std Test Results Come Back?
- Std Cause A Rash Around Mouth And Nose
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.